Hail, Logan
- When
- April 25, 3:58 PM MST
- Where
- Logan County, 9.91 mi W of Peetz
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.970, -103.290
A severe thunderstorm produced large hail, up to half dollar size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced large hail, up to half dollar size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 25, 1:51 PM MST, 2 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 251 PM MDT SAT APR 25 2015 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 251 PM MDT SAT APR 25 2015 UPPER TROUGH CURRENTLY DIGGING INTO THE GREAT BASIN WITH SOUTHWEST FLOW INCREASING OVER COLORADO. WEAK SHORTWAVE TROUGH AHEAD OF IT HAS SPARKED CONVECTION OFF OVER COLORADO. A SURFACE LOW OVER SOUTH CENTRAL COLORADO WILL PUSH FURTHER SOUTH AS HIGH PRESSURE FROM THE GREAT PLAINS PUSHES IN...ADVECTING IN HIGHER DEWPOINTS. INCREASING QG LIFT AND CAPES OF 500-750 J/KG OUT ON THE NORTHEAST PLAINS WILL ALLOW STRONGER STORMS MAINLY EAST OF AN EASTERN WELD COUNTY TO NORTHERN LINCOLN COUNTY LINE. NOT EXPECTING TOO MUCH IN THE WAY OF SEVERE STRENGTH STORMS AS WINDS ALOFT ARE NOT THAT STRONG AND GIVEN A MORE SATURATED AIRMASS. COULD STILL SEE GUSTS TO 40 MPH AND SMALL HAIL. CONVECTIVE ACTIVITY FURTHER WEST TOWARD THE URBAN CORRIDOR WILL BEGIN DRIER THIS AFTERNOON WITH GUSTY WINDS AND VIRGA...THEN AS HIGHER DEWPOINTS FILTER IN...THERE WILL BE A BETTER CHANCE FOR RAIN. CAPE SHOULD STICK AROUND OVER THE NORTHEASTERN PLAINS MOST OF THE NIGHT WITH INCREASING MOISTURE...WILL LIKELY SEE SHOWERS/STORMS CONTINUE THROUGH THE NIGHT. MOUNTAINS HAVE SNOW LEVELS AROUND 10KFT THIS AFTERNOON AND IT WILL LIKELY ONLY LOWER TO ABOUT 9KFT TONIGHT. SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING WITH SOME AREAS ABLE TO PICK UP A FEW INCHES BUT IT WILL BE SPOTTY IN NATURE. AS FLOW TURNS MORE EASTERLY AND MORE MOISTURE IS ADVECTED IN OVERNIGHT...WILL LIKELY SEE LOW STRATUS AND FOG DEVELOP OVER THE PLAINS ESPECIALLY AS IT HITS UP AGAINST THE HIGHER TERRAIN. FLOW WILL TURN MORE SOUTHEASTERLY WHICH WILL LIKELY PILE MOISTURE AGAINST THE NORTHERN FOOTHILLS AND CHEYENNE RIDGE. HAVE 1/2 MILE VIS EXPECTED OVERNIGHT...MAY NEED TO THINK ABOUT A DENSE FOG ADVISORY OVER THIS AREA. UPSLOPE FLOW WILL INCREASE IN SPEED AND DEPTH TOMORROW AS UPWARD QG MOTION REMAINS OVERHEAD AS THE TROUGH DEEPENS INTO A CUT OFF LOW OVER NORTHERN NEW MEXICO. LATEST GFS AND EC MODEL RUNS HAVE TRENDED SLIGHTLY COOLER. THEREFORE HAVE ISSUED A WINTER STORM WATCH FOR THE FRONT RANGE MOUNTAINS STARTING NOON TOMORROW WITH THE EAST SLOPES THE MAIN FOCUS. THERE WILL BE PLENTY OF MOISTURE...IT WILL DEPEND ON TEMPERATURES ON HOW MUCH SNOW ACCUMULATES. ALSO...SOME CAPE BEING FORECASTED OVER THE HIGH TERRAIN WHICH COULD INCREASE AMOUNTS IN LOCALIZED AREAS. FOR NOW...EXPECT 2 TO 8 INCHES TO FALL OVER ELEVATIONS ABOVE 9000 FEET TOMORROW. OVER THE PLAINS...UPSLOPE FLOW WILL KEEP CLOUDS....SHOWERS AND FOG AROUND WITH A SLIGHT CHANCE OF THUNDERSTORMS. THIS WILL LIMIT HEATING DURING THE DAY...SO TEMPERATURES ARE EXPECTED TO STAY IN THE UPPER 40S TO MID 50S. EASTERLY SURFACE WINDS WILL INCREASE THROUGH THE DAY. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 251 PM MDT SAT APR 25 2015 UPPER LEVEL LOW WILL TRACK SLOWLY EAST ACROSS NORTHERN/CENTRAL NEW MEXICO SUNDAY NIGHT. VERY MOIST UPSLOPE FLOW WITH AROUND 0.6 INCH PRECIPITABLE WATER WILL REMAIN OVER THE FORECAST AREA THROUGH THE NIGHT. THE HEAVIEST PRECIPITATION WILL LIKELY CONTINUE FROM THE SUNDAY AFTERNOON HOURS INTO SUNDAY EVENING IN/NEAR THE FRONT RANGE WHEN UPSLOPE COMPONENT IS DEEP AND STRONGEST NEAR 20 KNOTS. IT SHOULD BE NOTED THE LATEST 12Z MODEL TRENDS HAVE TURNED A BIT COLDER...ALLOWING FOR THE SNOW LEVEL TO DROP QUICKER IN THE EVENING DURING THE HEAVIEST PRECIP. SNOW LEVEL COULD NOW LOWER TO AROUND 6500 FEET BY EARLY MONDAY MORNING PER LATEST DATA. WE RAN THE LOCAL OROGRAPHIC PRECIPITATION MODEL AND SOME RATHER LARGE NUMBERS WERE KICKED OUT FOR THE FRONT RANGE MOUNTAINS IN BOTH QPF AND SNOW...ESPECIALLY SUNDAY EVENING. THERE WILL LIKELY BE A LARGE VARIATION OVER THE HIGHER FOOTHILLS AND FRONT RANGE MOUNTAINS WITH TOTAL SNOWFALL AMOUNTS LITERALLY RANGING FROM JUST AN INCH OR TWO TO UPWARDS OF 20 INCHES. OVERALL FORECAST REFLECTS A BLENDING OF THE OROGRAPHIC MODEL WITH SYNOPTIC/MESOSCALE MODEL CONSENSUS. THE WINTER STORM WATCH FOR THE FRONT RANGE MOUNTAINS ABOVE 9000 FEET WILL REMAIN IN EFFECT FOR SUNDAY NIGHT TIL NOON MONDAY...ALTHOUGH SNOW INTENSITY IS EXPECTED TO GRADUALLY DECREASE AS THE UPSLOPE COMPONENT AND Q-G SUPPORT BOTH WEAKEN THROUGH EARLY MONDAY MORNING. THERE IS SOME POTENTIAL A WATCH OR JUMP TO A WARNING COULD BE NEEDED IN THE HIGHER FOOTHILLS...BUT GIVEN ONLY THE LATEST MODEL RUN HAS TRENDED COLDER WILL ALLOW FURTHER DIAGNOSIS BEFORE ADDING ANY APPROPRIATE HIGHLIGHTS THERE. MOST LIKELY...THE HEAVIEST SNOW IN THE FOOTHILLS WOULD BE CONFINED TO ELEVATIONS ABOVE 8000 FEET SINCE THE HEAVIEST PRECIP OCCURS EARLY IN THE PERIOD WHEN IT IS WARMER...BUT WILL CONTINUE TO MONITOR. WE WILL LIKELY SEE THE SNOW LEVEL EVENTUALLY DROP DOWN TO THE PALMER DIVIDE LATE SUNDAY NIGHT INTO MONDAY MORNING WITH AT LEAST A COUPLE OF INCHES THERE. STILL EXPECT NOTHING BUT RAIN FROM THE DENVER METRO AREA NORTH AND EAST ACROSS THE PLAINS. THE BULK OF THE HEAVIER PRECIP WILL BE SHIFTING QUICKLY TOMORROW EVENING TO THE FRONT RANGE...BUT A FEW SHOWERS SHOULD ALSO CONTINUE ON THE EASTERN PLAINS INTO MONDAY MORNING. BY MONDAY AFTERNOON...SYSTEM SUPPORT CONTINUES TO DROP AWAY FROM THE REGION SO WE WILL SEE A GRADUAL DECREASE IN PRECIPITATION INTO MONDAY EVENING. IF SKIES CLEAR MONDAY NIGHT THEN COULD SEE BELOW FREEZING TEMPS EVEN ON THE PLAINS...BUT ANOTHER SHORT WAVE COULD KEEP TEMPS A BIT WARMER WITH SOME CLOUDS. THAT WEAK WAVE MAY ATTEMPT TO PRODUCE ISOLATED SHOWERS TUESDAY...BUT MODELS ARE TRENDING AWAY FROM THIS SCENARIO FOR NOW. THEN WARMER AND DRIER CONDITIONS EXPECTED FOR WEDNESDAY. ABOVE NORMAL TEMPERATURES WILL LIKELY HOLD UNTIL NEXT WEEKEND WHEN A GLANCING SHORT WAVE IS POSSIBLE. WE DO ANTICIPATE MOISTURE TO GRADUALLY BUILD UNDER THE RIDGE WITH ISOLATED TO SCATTERED AFTERNOON AND EVENING CONVECTION IN THE MOUNTAINS BY THURSDAY...AND OVER ALL OF THE FORECAST AREA FRIDAY AND SATURDAY. && .AVIATION...(FOR THE TAFS THROUGH 00Z SUNDAY LATE AFTERNOON) ISSUED AT 251 PM MDT SAT APR 25 2015 EXPECT SHOWERS AND THUNDERSTORMS MOVING OFF THE HIGHER TERRAIN AND ACROSS THE DENVER AREA THROUGH ABOUT 00Z...THEN HIGH RES MODELS CONTINUE SHOWING A BREAK IN ACTIVITY THROUGH 03Z...THEN ANOTHER WAVE OF ACTIVITY THROUGH 06Z. MAIN THREAT WILL BE GUSTY OUTFLOW WINDS UP TO 40 KNOTS. CEILINGS WILL BRIEFLY FALL BELOW 6000 FEET UNDER THE STRONGER SHOWERS AND STORMS. EASTERLY WINDS WILL TRANSPORT LOW LEVEL MOISTURE INTO THE AREA LATE TONIGHT...AFTER 06Z SUNDAY. THIS WILL BRING LOW CLOUDS AND AREAS OF FOG. BY 12Z SUNDAY...EXPECT CEILINGS WILL BE BELOW 1000 FEET WITH A GOOD CHANCE OF FOG WITH VISIBILITY A HALF MILE OR LOWER. HARD TO FORECAST RIGHT NOW IF IT WILL BE DRIZZLE OR RAIN SHOWERS OVERNIGHT. RAIN IS EXPECTED TO INCREASE SUNDAY WITH CONTINUED IFR/LIFR CONDITIONS. WIND DIRECTION CONTINUES TO BE VERY TRICKY AS A DENVER CYCLONE IS BEGINNING TO BE AFFECTED BY CONVECTION. OVERALL EXPECT WINDS TO GENERALLY TREND TOWARD A NORTHERLY DIRECTION THIS AFTERNOON AS THE MAIN SURFACE LOW HEADS SOUTH...THEN EASTERLY LATER THIS EVENING...VEERING TO SOUTHEASTERLY LATE TONIGHT INTO SUNDAY. THESE SOUTHEAST/EAST WINDS WILL INCREASE IN SPEED THROUGH THE DAY SUNDAY. && .BOU WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING FOR COZ033-034. && SHORT TERM...KRIEDERMAN LONG TERM...BARJENBRUCH AVIATION...KRIEDERMAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1056 AM MDT SAT APR 25 2015 COZ030>051-261700- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1056 AM MDT SAT APR 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A PACIFIC SYSTEM WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS LATE THIS MORNING AND EARLY AFTERNOON. THE SHOWERS AND STORMS WILL SPREAD EASTWARD DURING THE LATE AFTERNOON AND EVENING HOURS. STORMS WILL BE STRONGER LATE THIS AFTERNOON AND EVENING OVER THE EASTERN PLAINS WHERE SMALL HAIL AND 40 MPH WIND GUSTS WILL BE POSSIBLE. AS THE PACIFIC SYSTEM MOVES INTO THE SOUTHERN ROCKIES TONIGHT...AN EASTERLY FLOW WILL INCREASE MOISTURE AND BRING AREAS OF FOG...RAIN AND DRIZZLE LATE TONIGHT. SNOW LEVELS MAY LOWER TO 8500 FEET TONIGHT WITH A FEW INCHES OF ACCUMULATION...BUT THIS WILL BE SPOTTY DUE TO THE CONVECTIVE NATURE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY RAIN AND MOUNTAIN SNOW WILL BECOME WIDESPREAD SUNDAY AND SUNDAY NIGHT AS THE STORM SYSTEM MOVES ACROSS THE SOUTHERN ROCKIES. ACCUMULATING SNOWFALL WILL LIKELY LOWER INTO THE FRONT RANGE FOOTHILLS SUNDAY NIGHT AND MONDAY...BUT PRECIPITATION WILL REMAIN IN THE FORM OF RAIN ON THE PLAINS. ELEVATIONS ABOVE 9500 FEET COULD SEE SNOW TOTALS THROUGH MONDAY IN EXCESS OF 1 FOOT...WHILE FOOTHILL LOCATIONS ABOVE 8000 FEET MAY SEE 4 TO AS MUCH AS 10 INCHES OF SNOWFALL FROM SUNDAY NIGHT THROUGH MONDAY MORNING. COOL CONDITIONS AND SCATTERED SHOWERS WILL LINGER BEHIND THIS STORM SYSTEM MONDAY AFTERNOON...WITH ONLY A SLIGHT CHANCE OF SHOWERS ON TUESDAY. MAINLY DRY AND WARMER CONDITIONS ARE IN STORE FOR LATER IN THE WEEK BENEATH A RIDGE OF HIGH PRESSURE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. KRIEDERMAN/BARJENBRUCH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
434 PM MDT SAT APR 25 2015
COZ048-252300-
LOGAN COUNTY CO-
434 PM MDT SAT APR 25 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LOGAN COUNTY UNTIL
500 PM MDT...
AT 434 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTH OF WESTPLAINS...OR 20 MILES SOUTHEAST OF KIMBALL...MOVING
EAST AT 20 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PEETZ.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4087 10311 4086 10348 4100 10353 4101 10340
4100 10311
TIME...MOT...LOC 2234Z 268DEG 18KT 4099 10344
RPKThe national radar mosaic for the moment the first event began.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563540, 563541.